Winter Storm, Brown
- When
- December 9, 5:00 AM CST to 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Low pressure moved northeast out of Colorado and across Nebraska. Bands of heavy snow, approximately 15 miles wide, developed and were oriented southwest to northeast across central and eastern Cherry County, Keya Paha County, and Brown County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Low pressure moved northeast out of Colorado and across Nebraska. Bands of heavy snow, approximately 15 miles wide, developed and were oriented southwest to northeast across central and eastern Cherry County, Keya Paha County, and Brown County. Snow accumulations ranged from 6 to 8 inches across most of the area...but 9 to 10 inches of snow occurred with the heavier bands in Brown and Eastern Cherry County. Northwest winds of 20 to 30 mph combined with the snowfall to produce very low visibilities in blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 9, 3:15 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 AM CST TUE DEC 9 2003 ...FORECAST PROBLEM IS WINTER STORM AND THEN PRECIP IN EXTENDED... .NEAR TERM...TODAY THROUGH THURSDAY...WELL AS IF ANYONE DID NOT KNOW WHAT THE FORECAST CHALLENGE WAS TONIGHT. STRONG BANDS OF SNOW DEVELOPED IN THE DEFORMATION ZONE AND HAVE DROPPED ANYWHERE FROM 6 AND UP TO 10 INCHES OF SNOW IN SOME PLACES BY 06Z. MODEL PRECIP ARE NOWHERE NEAR WHAT RADAR IS SHOWING. SO MY CONCERN IS IF MODELS ARE NOT HANDLING SITUATION GOOD RIGHT NOW WHAT IS IT LIKE LATER IN THE FORECAST. BIG AREA OF PRECIP MAKING ITS WAY OUT OF NWSTRN KS AND NESTRN CO. RIGHT NOW MY GUT FEELING IS TO GO WITH THE GFS WHICH HAS BEEN DOING THE BEST WITH THIS SYSTEM OVER THE LAST 4 DAYS. EVEN THOUGH THE GFS DIDNT PUT OUT THE SNOW IN THE NORTHWESTERN PORTIONS OF THE CWA LIKE WHAT WE HAVE SEEN IT HAS THE TIMING DOWN A LITTLE BETTER AND DOES HAVE MORE PRECIP IN THAN THE ETA WHICH IS FAR OFF RIGHT NOW. DYNAMICS BEGIN TO MOVE OUT BY MID MORNING AND EVERYTHING SHOULD BE GIN TO SHUT DOWN BUT THERE WILL STILL BE LINGERING LIGHT SNOW IN THE EAST THROUGH THE AFTERNOON. MAIN CONCERN TODAY IS GOING TO BE BLOWING SNOW. WINDS AT H85 WILL AOA 30KTS ALL DAY WITH 40KTS OVER THE EASTERN PORTIONS OF THE CWA. THIS COULD CAUSE HAZARDOUS CONDITIONS. TEMPERATURES WILL STAY FAIRLY CONSTANT ALL DAY TODAY WITH PRECIP AND CLOUDS REMAINING AND STRONG WINDS KEEPING THE ATMOSPHERE WELL MIXED. WEDNESDAY IS QUIET WITH WEAK RIDGING TAKING PLACE JUST AHEAD OF A WEAK S/W WHICH WILL MOVE THROUGH THURSDAY. APPEARS TO BE ENOUGH ENERGY TO BRING PRECIP TO THE CWA BUT MAINLY IN THE NORTH. WELL AS THE LAST HOUR HAS GONE BY PRECIP HAS STARTED TO DIE OFF CONSIDERABLY...THE DEFORMATION ZONE HAS WEAKENED AND THIS IS APPARENTLY WHAT IS CAUSING THIS. ALL THE PRECIP FROM NESTRN CO AND NWSTRN KS JUST NEVER QUITE GOT HERE. SO FROM WHAT HAS TRANSPIRED OVER THE LAST HOUR I AM HAVING THE WINTER WEATHER ADVISORY ENDING AT 12Z AND WILL ALLOW THE WARNING TO CONTINUE DUE TO REPORTS FROM KANW OF UP TO 12 INCHES. .EXTENDED...MODELS IN SOMEWHAT AGREEMENT ABOUT BRINGING A SYSTEM THROUGH EARLY SATURDAY AND THEN BUILDING IN A WEAK RIDGE ON SUNDAY. GFS IS NOT QUIET AS DEEP AS THE ECMWF WITH SATURDAYS SYSTEM AND BOTH MODELS ARE FASTER THAN PREVIOUS RUN. THIS UPPER LEVEL SYSTEM WILL ACTUALLY BRING ANOTHER SHOT OF PRECIP TO MOST OF THE CWA FRIDAY. SUNDAY AS THE RIDGE BUILDS WINDS WILL BE OUT OF THE WEST AND THIS COULD ALLOW THE REGION TO WARM UP NICELY. && .SYNOPSIS...ON WV UPPER LOW SPINNING OVER NORTHERN NM WITH A DISTURBANCE BEGINNING TO MOVE OUT OF NORTHEASTERN CO. ANOTHER MATURE SYSTEM IN THE PACIFIC WEST OF OR. 04Z SFC ANALYSIS HAS SFC LOW OVER TX PANHANDLE. UPPER AIR HAND ANALYSIS INDICATED H5 LOW OVER 4 CORNERS REGION AND RIDGE OVER QUEBEC && .LBF WATCHES/WARNINGS/ADVISORIES ...WINTER STORM WARNING TONIGHT THROUGH MID DAY TUESDAY FOR CHERRY... GRANT...HOOKER...THOMAS...BLAINE...LOUP...BROWN...KEYA PAHA AND ROCK. CAB
NEZ004>010-022>029-035>038-056>059-069>071-094-091130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1035 PM CST MON DEC 8 2003 ...WINTER STORM WARNING IN EFFECT FOR PARTS OF NORTHWEST AND NORTH CENTRAL NEBRASKA THROUGH NOON CST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FOR PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH NOON CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A VIGOROUS WINTER STORM WILL CONTINUE TO TAKE MOVE ACROSS THE OUTLOOK AREA OVERNIGHT INTO TUESDAY MORNING. SNOW...MODERATE TO HEAVY AT TIMES...IS EXPECTED TO INCREASE IN COVERAGE OVER SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA THROUGH MIDNIGHT WHILE WIDESPREAD SNOWFALL CONTINUES ACROSS THE NORTH. BANDS OF SNOWFALL WILL RESULT IN A RANGE OF SNOWFALL ACCUMULATIONS WITH SOME AREAS RECEIVING UP TO 6 TO 10 INCHES...WITH LOCALIZED AREAS NEAR A FOOT IN PORTIONS OF CHERRY...GRANT...HOOKER...THOMAS...KEYA PAHA... BROWN... ROCK... BLAINE...AND LOUP COUNTIES. THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE TOTAL SNOW ACCUMULATIONS IN THE 3 TO 6 INCH RANGE BY MID MORNING TUESDAY. GUSTY NORTH WINDS WILL ALSO CAUSE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW COVER...AS WELL AS REDUCING VISIBILITIES TO LESS THAN A MILE AT TIMES. TRAVEL CONDITIONS WILL MOST LIKELY BECOME QUITE HAZARDOUS THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 19
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331810, 5331901, 5331809, 5331811, 5331807, 5331902, 5331808.